Florida, 2002

Damaging Wind in Florida, March 31, 2002

March 31, 2002 · NWS JAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 31, 7:11 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Mar 31, 7:11 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
730 PM EST SAT MAR 30 2002

SEVERE THUNDERSTORM WATCH BOX 68 IN EFFECT FOR INTERIOR SE GA AND
THE SUWANNEE VALLEY...DESPITE THE BOX BOUNDARIES CAMDEN...GLYNN AND
THE COASTAL WATERS SOUTH OF THE ALTAMAHA SOUND ARE NOT IN THE BOX.
THE LINE SEEMS TO BE BOWING IN THE TIFTON AREA AND THAT MIGHT CLIP
ARE NWRN COUNTIES. TALLAHASSEE HAS REPORTED SOME WIND DAMAGE AND
HAIL WITH THESE CELLS. PER A PHONE CONVERSATION WITH THAT OFFICE
THE VIL OF THE DAY FOR HAIL LOOKS TO BE 50-55 KG/M2. INSTABILITIES
WITH GRADUALLY DECREASE WITH THE LOSS OF DIURNAL HEATING. THEREFORE
WONT BE SURPRISED IF THE WATCH IS CANCELED PRIOR TO EXPIRATION.

.JAX...
.GA...SEVERE THUNDERSTORM WATCH GAZ132>136-149>152-162>164-.
.FL...SEVERE THUNDERSTORM WATCH FLZ020>023-035-.

SANDRIK

In the hours before

Special weather statement, Mar 31, 6:43 PM EST, 2 hours 42 minutes before
FLZ020>023-035-GAZ132>136-149>152-162>164-010600-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
643 PM EST SUN MAR 31 2002

...SEVERE THUNDERSTORM WATCH NUMBER 68 HAS BEEN ISSUED UNTIL 100 AM
EDT FOR THE FOLLOWING COUNTIES OF SOUTHEAST GEORGIA... JEFF DAVIS...
APPLING...WAYNE COFFEE... BACON... CLINCH... CHARLTON... ECHOLS...
WARE...PIERCE...BRANTLEY...AND ATKINSON...

...THE SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR THE
FOLLOWING COUNTIES OF NORTH FLORIDA... BAKER... COLUMBIA...
HAMILTON...GILCHRIST... AND SUWANNEE...

THIS WATCH REPLACES THE PREVIOUS SEVERE THUNDERSTORM WATCH.

CAMDEN AND GLYNN COUNTIES AND THE ADJACENT COASTAL WATERS ARE
NOT INCLUDED IN THIS WATCH.

LINE OF INTENSE THUNDERSTORMS CONTINUES TO TRACK EASTWARD ACROSS
FLORIDA AND GEORGIA...WITH ISOLATED STORMS FORM AHEAD OF LINE.
MODERATE INSTABILITY AND STRONG SOUTHWEST DEEP LAYER FLOW WILL
MAINTAIN THE THREAT OF GUSTY/DAMAGING WINDS AND LARGE HAIL THROUGH
THE NEXT SEVERAL HOURS.

A FEW SEVERE THUNDERSTORMS WITH HAIL TO 2 INCHES AND WIND GUSTS TO
70 MPH ARE POSSIBLE. THE STORMS ARE MOVING FROM THE WEST AT 35 MPH.

SPOTTER ACTIVATION IS REQUESTED IN THE SEVERE THUNDERSTORM WATCH
AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
ON THE INTERNET AT WEATHER.GOV.

SANDRIK
Special weather statement, Mar 31, 6:49 PM EST, 2 hours 36 minutes before
FLZ020>023-035-GAZ132>136-149>152-162>164-010500-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK...
CORRECTED EXPERATION TIME OF THE WATCH
NATIONAL WEATHER SERVICE JACKSONVILLE FL
649 PM EST SUN MAR 31 2002

...SEVERE THUNDERSTORM WATCH NUMBER 68 HAS BEEN ISSUED UNTIL MIDNIGHT
EDT FOR THE FOLLOWING COUNTIES OF SOUTHEAST GEORGIA...JEFF DAVIS...
APPLING...WAYNE...COFFEE...BACON...CLINCH...CHARLTON...ECHOLS...
WARE...PIERCE...BRANTLEY...AND ATKINSON...

...THE SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR THE FOLLOWING
COUNTIES OF NORTH FLORIDA...BAKER...COLUMBIA...HAMILTON...
GILCHRIST...AND SUWANNEE...

THIS WATCH REPLACES THE PREVIOUS SEVERE THUNDERSTORM WATCH.

CAMDEN AND GLYNN COUNTIES AND THE ADJACENT COASTAL WATERS ARE
NOT INCLUDED IN THIS WATCH.

LINE OF INTENSE THUNDERSTORMS CONTINUES TO TRACK EASTWARD ACROSS
FLORIDA AND GEORGIA...WITH ISOLATED STORMS FORMING AHEAD OF THE LINE.
MODERATE INSTABILITY AND STRONG SOUTHWEST DEEP LAYER FLOW WILL
MAINTAIN THE THREAT OF GUSTY...DAMAGING WINDS AND LARGE HAIL THROUGH
THE NEXT SEVERAL HOURS.

A FEW SEVERE THUNDERSTORMS WITH HAIL TO 2 INCHES AND WIND GUSTS TO
70 MPH ARE POSSIBLE. THE STORMS ARE MOVING FROM THE WEST AT 35 MPH.

SPOTTER ACTIVATION IS REQUESTED IN THE SEVERE THUNDERSTORM WATCH
AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
ON THE INTERNET AT WEATHER.GOV.
Special weather statement, Mar 31, 6:49 PM EST, 2 hours 36 minutes before
FLZ020>023-035-GAZ132>136-149>152-162>164-010500-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK...
CORRECTED EXPERATION TIME OF THE WATCH
NATIONAL WEATHER SERVICE JACKSONVILLE FL
649 PM EST SUN MAR 31 2002

...SEVERE THUNDERSTORM WATCH NUMBER 68 HAS BEEN ISSUED UNTIL MIDNIGHT
EDT FOR THE FOLLOWING COUNTIES OF SOUTHEAST GEORGIA... JEFF DAVIS...
APPLING...WAYNE COFFEE... BACON... CLINCH... CHARLTON... ECHOLS...
WARE...PIERCE...BRANTLEY...AND ATKINSON...

...THE SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR THE
FOLLOWING COUNTIES OF NORTH FLORIDA... BAKER... COLUMBIA...
HAMILTON...GILCHRIST... AND SUWANNEE...

THIS WATCH REPLACES THE PREVIOUS SEVERE THUNDERSTORM WATCH.

CAMDEN AND GLYNN COUNTIES AND THE ADJACENT COASTAL WATERS ARE
NOT INCLUDED IN THIS WATCH.

LINE OF INTENSE THUNDERSTORMS CONTINUES TO TRACK EASTWARD ACROSS
FLORIDA AND GEORGIA...WITH ISOLATED STORMS FORM AHEAD OF LINE.
MODERATE INSTABILITY AND STRONG SOUTHWEST DEEP LAYER FLOW WILL
MAINTAIN THE THREAT OF GUSTY/DAMAGING WINDS AND LARGE HAIL THROUGH
THE NEXT SEVERAL HOURS.

A FEW SEVERE THUNDERSTORMS WITH HAIL TO 2 INCHES AND WIND GUSTS TO
70 MPH ARE POSSIBLE. THE STORMS ARE MOVING FROM THE WEST AT 35 MPH.

SPOTTER ACTIVATION IS REQUESTED IN THE SEVERE THUNDERSTORM WATCH
AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
ON THE INTERNET AT WEATHER.GOV.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
March 31, 9:25 PM EST
Where
Columbia County, 2 mi W of Lake City
Property damage
$100
Reported by
LAW ENFORCEMENT
Coordinates
30.183, -82.667

large trees down across US Highway 90 and Fortress Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290381.